Washington, 2010

Heavy Snow in Washington, April 2, 2010

April 2, 2010 · NWS OTX · 3 events in 3 counties and zones

A strong frontal passage brought late season heavy snow in the higher elevations of the Okanogan Valley, Northeast Washington Mountains, and the Blue Mountains. Snow accumulations from the Okanogan Valley include five inches seven miles northwest of Omak, and six inches near Malott.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A strong frontal passage brought late season heavy snow in the higher elevations of the Okanogan Valley, Northeast Washington Mountains, and the Blue Mountains. Snow accumulations from the Okanogan Valley include five inches seven miles northwest of Omak, and six inches near Malott. In the northeast Washington Mountains, 49 Degrees Ski Resort reported eight inches of snow. Over southeast Washington, Ski Bluewood reported seven inches of snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Apr 2, 5:41 AM PST, 2 hours 19 minutes earlier.

Area forecast discussion, Apr 2, 5:41 AM PST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
641 AM PDT FRI APR 2 2010

.SYNOPSIS...
STEADY PRECIPITATION WILL OVERTAKE THE REGION TODAY AS A POTENT
SYSTEM ARRIVES. THE SYSTEM WILL BRING SNOW TO THE MOUNTAINS AND
SNOW AND RAIN TO THE VALLEYS...SOME OF WHICH MAY BE HEAVY.
WIDESPREAD WINDY CONDITIONS ARE ALSO EXPECTED. BY SATURDAY THE
AREA RETURNS TO SHOWERY CONDITIONS...BEFORE ANOTHER SYSTEM
APPROACHES EARLY NEXT WEEK. TEMPERATURES GENERALLY REMAIN COOLER
THAN NORMAL...WITH POSSIBLE MODERATION BY MIDDLE TO LATER NEXT
WEEK.

&&

.DISCUSSION...
TODAY AND TONIGHT...THE LEADING EDGE OF A LARGE CANOPY OF
STRATIFORM PCPN HAS REACHED THE PAC NW COAST...AND WILL QUICKLY
OVERTAKE THE ENTIRE REGION TODAY AS THE COLDFNT REACHES SPOKANE BY
AROUND 0-2Z. THE LOW-LEVEL FLOW BELOW 700MB IS BACKING CONSIDERABLY
AND INCREASING IN THE PRESENCE OF SIGNIFICANT PRESSURE FALLS...AND
WILL HELP TO INCREASE DEEP ISENTROPIC ASCENT ALONG THE WRMFNT
STRETCHING SW TO NE OVER THE COLUMBIA BASIN THE NEXT FEW HRS.
THOUGH THIS DEEP ISENTROPIC ASCENT IS NOT SUSTAINED FOR A
PROLONGED PERIOD OF TIME...IT'LL BE AIDED BY VERY STRONG FORCING
FOR ASCENT ALOFT TIED TO A PRONOUNCED COUPLED JET STRUCTURE THAT
FOCUSES THE STRONGEST ASCENT OVER ERN WA BY 18Z. COLDFNT PASSAGE
THIS AFTERNOON WILL SHUT OFF ALL PCPN NEAR THE CASCADES AS THE
POST- FRONTAL DRY SLOT SURGES OVER THE CASCADES AND INTRODUCES
VERY GUSTY WINDS UNDER DEEP UNIDIRECTIONAL W FLOW OF 30-45KT
ALOFT. SFC OBS STILL SHOW LARGE TEMP/DEW PT SPREADS...WITH DEW PT
TEMPS IN THE MID 20S...THAT WILL HAVE A SIGNIFICANT EFFECT AS FAR
AS WET BULB COOLING. BASED ON THE LATEST THERMODYNAMIC
PROFILES...MORNING SNOW FOR ALL ZONES WILL CHANGE TO RAIN S OF
SPOKANE AFT 18Z...WITH SNOW LEVELS RISING TO ABOVE MOST VALLEY
FLOORS N OF SPOKANE TO THE BC BORDER THIS AFTERNOON. WE'RE STILL
ANTICIPATING A CORRIDOR OF WINDS FROM THE LOWER BASIN TO SPOKANE
WITHIN THE THERMAL RIDGE TO PRODUCE VERY GUSTY CONDITIONS
APPROACHING WIND ADVSY THRESH HOLDS WITH 850MB FLOW OF 40-45KT. FOR
TONIGHT...THE UNSTABLE W FLOW AND INSTABILITY WILL FAVOR A
PERSISTENT MTN SNOW SHOWER THREAT FOR N ID. THE MAIN CHANGES TO
THE PREVIOUS SNOW AND WIND HAZARDS WERE TO DECREASE SNOWFALL AMNTS
SOMEWHAT FOR THE WENATCHEE REGION. BZ

SATURDAY THROUGH MONDAY...A LONGWAVE TROUGH OF LOW PRESSURE
WILL ENGULF MUCH OF THE EASTERN PAC AND WESTERN CONUS THROUGH THE
PERIOD WITH THE MAIN DYNAMICAL CORE OF THE TROUGH GENERALLY
REMAINING OFF THE COAST. THE ENTIRE LOW BEGINS TO FILL AND MOVE
INLAND LATE SUNDAY THROUGH MONDAY NIGHT.

WITH THE UPPER-LEVEL TROUGH IN PLACE...WE CAN EXPECT TEMPERATURES
TO REMAIN COOL ALOFT AND WITH LITTLE HEATING EACH AFTN...EXPECT
THE THREAT FOR SHWRS EACH DAY. THE MOST ORGANIZED CLUSTERING OF
SHWRS WILL FOCUS EITHER ALONG MOUNTAINOUS TERRAIN OR ALONG ANY
NUMBER OF MESO-SCALE CIRCULATIONS THAT WILL LITTER THE REGION.
THESE FEATURES WHICH ARE POORLY MODELED...WILL BE LEFT FOR
SUBSEQUENT SHIFTS TO DETECT/ANALYZE VIA SATELLITE AND CHANCE POPS
WILL FOCUS WHERE SFC-85H FLOW HAS THE GREATEST OROGRAPHIC IMPACT.
IN THE WAKE OF FRIDAY NIGHT'S FROPA...WINDS WILL REMAIN OUT OF THE
W/SW AT 15-35KTS SAT MORNING RELAXING TO 10-15KTS BY EVENING WHICH
PLACES THE HIGHEST POPS FOCUSED ACROSS THE ID PANHANDLE AND NE
MTNS OF WA. A -33 CELSIUS COLD POOL AT 500MB COMBINED WITH
RELAXING BL MIXING THROUGH THE DAY...IT IS NOT OUT OF THE REALM OF
POSSIBILITY TO HAVE ISOLATED SHWR ACTIVITY BLOSSOM ACROSS THE BASIN
WHERE SFC HEATING WILL BE MAXIMIZED. THE THREAT FOR THUNDER APPEARS
MINIMAL AS LI'S APPROACH 0 TO -1 AND SFC BASED CAPE 50-200 J/KG.
SUBSEQUENTLY...SREF PROBABILITIES FOR 1 CG STRIKE ARE ABOUT HALF
OF THE FORECAST PROBABILITIES FROM THIS PAST THURSDAY WHICH ENDED
UP YIELDING ABOUT 2 STRIKES.

SUNDAY...THE LONGWAVE TROUGH WILL AMPLIFY AND BEGIN TO DRIFT
INLAND AS ANOTHER STRONG UPPER- LEVEL WAVE DROPS INTO THE LONGWAVE
TROUGH. THIS WILL RESULT IN QUITE A COMPLEX...AND VERY DYNAMIC
UPPER-LEVEL WAVE AND SUBSEQUENT SFC CYCLOGENESIS AOB 135W/45N. THE
MAIN IMPACTS FELT ACROSS THE INLAND NW...WILL BE STRENGTHENING AND
VEERING PRESSURE GRADIENTS TO THE SOUTH SUNDAY THEN E/NE SUNDAY
NIGHT. THIS WILL ALLOW FOR WARMER TEMPERATURES AND SHIFT THE
OROGRAPHIC SHWR THREAT OVER THE NORTHERN MTNS...THEN EAST SLOPES
OF THE CASCADES.

THE ENTIRE TROUGH WILL SLOWLY TRACK INLAND SUNDAY NIGHT THROUGH
MONDAY NIGHT LIFTING DEFORMATION PCPN SOUTHWEST TO NORTHEAST
THROUGH THE CWA ALONG AND AHEAD OF A SPLITTING...FILLING AREA OF
LOW PRESSURE. THIS IS WELL AGREED UPON VIA THE GFS/EC HOWEVER
THERE ARE SOME DIFFERENCES REGARDING THE AMT OF PCPN. WITH THE
NATURE OF THE LOW SPLITTING AND FILLING QUICKLY... IT APPEARS
PLAUSIBLE TO TREND TOWARD HIGH POPS AND LOWER QPF AMTS. SNOW
LEVELS WILL BE HIGHEST ALONG AND NORTH OF THE DEFORMATION PCPN
ASSOCIATED WITH THE THETA-E RIDGE...HOWEVER THERMODYNAMICS
PROFILES SUGGEST WE COULD SEE LIGHT SNOW ACROSS THE UPPER BASIN
AND NORTHERN VALLEYS AS IT CROSSES PORTIONS OF EASTERN WA/NORTHERN
ID MONDAY NT/TUE MORNING. CONFIDENCE AT THIS TIME IS GENERALLY LOW
FOR ANY VALLEY ACCUMULATIONS BUT WELL WORTH KEEPING AN EYE ON.

TUESDAY THROUGH WEDNESDAY...HIGH PRESSURE WILL BEGIN TO BUILD
INTO THE WESTERN US BRINGING A WARMING AND DRYING TREND. LINGERING
INSTABILITY TUESDAY WILL KEEP SHWRS IN THE FORECAST...MAINLY
ACROSS IDAHO BUT DRIER CONDITIONS ARE EXPECTED TO FOLLOW FOR
WED/WED NT.

PACIFIC ENERGY WILL BEGIN TO RUN AT THE RIDGE THURSDAY INTO
THE WEEKEND BRINGING THE NEXT CHANCE FOR PCPN AND SOME COOLING.
MODELS GENERALLY SHOW STRONG AGREEMENT ON A MORE ACTIVE EASTERN
PAC JET BUT CONTINUE TO ILLUSTRATE VAST DIFFERENCES ON THE
EVOLUTION OF THIS ENERGY WHILE ENCOUNTERING HIGH PRESSURE IN
PLACE. POPS WILL REMAIN NEAR CLIMO FOR THE DAYTIME AND SLIGHTLY
BELOW OVERNIGHT. /SB

&&

.AVIATION...
AT KEAT AND KMWH CONDITIONS WILL DETERIORATE INTO MVFR AND
OCCASIONAL IFR CONDITIONS IN SNOW OR RAIN/SNOW MIX AS A VERY MOIST
AND COOL STORM SYSTEM ENVELOPES THE REGION. OVER THE EASTERN TAF
SITES INCLUDING THE KGEG AREA TAF SITES AND KPUW/KLWS THIS SYSTEM
WILL BRING MAINLY MVFR CEILINGS AND VIS IN RAIN AFTER 18Z. A
STRONG COLD FRONT WILL END STEADY PRECIPITATION AND ALLOW
CEILINGS/VIS TO INCREASE TO LOW VFR BUT PROMOTE WINDY SOUTHWEST
WINDS UNTIL THE END OF THE TAF PERIOD. FROPA EXPECTED AT KEAT
AROUND 23Z...MWH AROUND 00Z AND KPUW/KGEG AROUND 03Z SATURDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        42  30  45  27  49  30 / 100  70  40  10  20  20
COEUR D'ALENE  45  29  44  27  49  29 /  90  80  40  10  20  20
PULLMAN        42  28  45  27  52  31 /  90  80  30  10  20  30
LEWISTON       48  32  49  30  56  34 /  70  60  30  10  20  20
COLVILLE       44  27  45  26  52  29 / 100  70  40  10  20  20
SANDPOINT      44  28  43  25  48  28 /  90 100  50  20  20  20
KELLOGG        42  27  40  25  47  28 /  90 100  50  20  20  20
MOSES LAKE     45  29  52  30  56  34 / 100  10  20   0  20  40
WENATCHEE      43  32  50  31  52  36 / 100  10  20  10  20  50
OMAK           43  27  50  26  53  32 / 100  20  20  10  20  30

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...WIND ADVISORY FROM 2 PM THIS AFTERNOON TO 5 AM PDT SATURDAY
     COEUR D'ALENE AREA...IDAHO PALOUSE.

     WINTER STORM WARNING FROM 11 AM THIS MORNING TO 11 AM PDT
     SATURDAY ABOVE 3000 FEET FOR THE CENTRAL PANHANDLE
     MOUNTAINS...NORTHERN PANHANDLE.

WA...WINTER STORM WARNING UNTIL 8 PM PDT THIS EVENING OKANOGAN
     HIGHLANDS...OKANOGAN VALLEY.

     WINTER STORM WARNING FROM 11 AM THIS MORNING TO 5 AM PDT
     SATURDAY NORTHEAST BLUE MOUNTAINS.

     WIND ADVISORY FROM 2 PM THIS AFTERNOON TO 5 AM PDT SATURDAY
     MOSES LAKE AREA...SPOKANE AREA...UPPER COLUMBIA BASIN...
     WASHINGTON PALOUSE.

     WINTER WEATHER ADVISORY UNTIL 5 PM PDT THIS AFTERNOON UPPER
     COLUMBIA BASIN.

     WINTER STORM WARNING FROM 11 AM THIS MORNING TO 11 AM PDT
     SATURDAY ABOVE 3000 FEET FOR THE NORTHEAST MOUNTAINS.

     WINTER STORM WARNING UNTIL 5 PM PDT THIS AFTERNOON WATERVILLE
     PLATEAU...WENATCHEE AREA.

     WINTER STORM WARNING UNTIL 7 AM PDT SATURDAY EAST SLOPES
     NORTHERN CASCADES.

&&
Hazardous weather outlook, Apr 2, 5:28 AM PST, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
628 AM PDT FRI APR 2 2010

IDZ002-003-026-027-WAZ031>034-036-031330-
COEUR D'ALENE AREA-IDAHO PALOUSE-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-SPOKANE AREA-
628 AM PDT FRI APR 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...EAST CENTRAL WASHINGTON...NORTHEAST
WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

VERY GUSTY SOUTHWEST WINDS WILL BE COMMON TODAY AND TONIGHT AS A
QUICK MOVING STRONG COLD FRONT IMPACTS THE INLAND NORTHWEST.
THOUGH GUIDANCE STILL SHOWS SOME INCONSISTENCIES...ADVISORY
STRENGTH WINDS WILL BE POSSIBLE...WITH GUSTS AROUND 45 MPH. MORNING
SNOW IN SPOKANE WILL CHANGE TO RAIN AS THE WINDS BEGIN TO
INCREASE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

IDZ001-004-WAZ035-037-038-041>044-031330-
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-
UPPER COLUMBIA BASIN-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
WATERVILLE PLATEAU-
628 AM PDT FRI APR 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL
WASHINGTON AND NORTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

HEAVY MOUNTAIN SNOW ACCUMULATIONS WILL BE POSSIBLE TODAY AS A WET
BUT QUICK MOVING COLDFRONT TRACKS ACROSS THE REGION. SIGNIFICANT
VALLEY ACCUMULATIONS WILL ALSO BE POSSIBLE BEFORE A CHANGE TO
RAIN. THE HIGHEST THREAT AREA FOR THIS POTENTIAL HEAVY SNOW EVENT
WILL BE NORTH OF A LINE FROM KELLOGG...TO SPOKANE AND WENATCHEE.
VERY GUSTY WEST WINDS WILL BE COMMON NEAR THE CASCADES THIS EVENING
BEHIND THE COLD FRONT...WITH GUSTS TO 45 MPH NOT UNCOMMON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, Okanogan Valley

When
April 2, 8:00 AM PST to 3:00 PM PST
Where
Okanogan Valley forecast zone
Reported by
Trained Spotter
Coordinates
48.143, -119.716 (the zone’s center; the record gives no point)

Heavy Snow, Northeast Blue Mountains

When
April 2, 10:00 AM PST to 7:30 PM PST
Where
Northeast Blue Mountains forecast zone
Reported by
Public
Coordinates
46.312, -117.374 (the zone’s center; the record gives no point)

Heavy Snow, Northeast Mountains

When
April 2, 11:00 AM PST to 11:00 PM PST
Where
Northeast Mountains forecast zone
Reported by
Public
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2010Every state in 2010This day in weather historyWarnings in Washington, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 221222, 221224, 221223.